The newest health crisis is lung injury associated with e-cigarettes or vaping. This “In the kNOW” article will explore advice for proper coding for this condition.
In October, the Centers for Disease Control (CDC) published supplemental guidance on coding for e-cigarette or vaping associated lung injury (EVALI). This guidance was approved by the four Co-Operating Parties so it is official coding guidance and should be used when coding for EVALI. Let’s look at this advice in more detail.
First, what is vaping? Vaping occurs when a person (vaper) uses an e-cigarette or other electronic device to create and inhale vapor. Most of these products contain nicotine. However, even if nicotine is not used in the product, other chemicals that can cause lung irritation are. Hence, the reason there are an increasing number of patients who are suffering with lung injury as a result of vaping.
The newly issued coding guidance explains that the information provided is based on the ICD-10-CM codes for 2020 and that the guidance will be updated as new clinical information becomes available. Consideration for new codes related to this condition will be reviewed at a future Coordination and Maintenance Committee meeting.
The coding guidance indicates that coding professionals should assign the code for the specific condition if it is documented, such as J68.0, Bronchitis and pneumonitis due to chemicals, gases, fumes and vapors; includes chemical pneumonitis. If there is an acute lung injury without further specificity assign J68.9, Unspecified respiratory condition due to chemicals, gases, fumes, and vapors.
E-cigarette liquid, which contains nicotine, can lead to poisoning if the liquid is swallowed or absorbed through the skin. When coding for this condition assign T65.291-, Toxic effect of other nicotine and tobacco, accidental (unintentional); includes Toxic effect of other tobacco and nicotine NOS. Some patients use these e-cigarettes to vape tetrahydrocannabinol (THC). If toxicity is the result of this usage, assign T40.7X1- Poisoning by cannabis (derivatives), accidental (unintentional).
If substance use/abuse/dependence are documented for the condition, an additional code should be assigned to capture that information as well. For example, vaping of nicotine would be coded as F17.29- Nicotine dependence, other tobacco products. Electronic nicotine delivery systems (ENDS) are non-combustible tobacco products.
Keep in mind that if only symptoms are documented without a definitive diagnosis being identified, coding professionals should assign the code(s) for the symptoms such as R06.02 for shortness of breath, or R06.2 for wheezing.
The CDC guidance can be found in its entirety at https://www.cdc.gov/nchs/data/icd/Vapingcodingguidance2019_10_17_2019.pdf
Now you are In the kNOW!!
About the Author
She recently served as the program director for Medical Coding and HIT at Eastern Gateway Community College. Dianna earned her bachelor's degree from the University of Cincinnati subsequently achieving her RHIA, CHPS, and CCS certifications. She is an AHIMA Approved ICD-10-CM/PCS Trainer and a a presenter at regional HIM meetings and the OHIMA Annual Meeting.